The Annals of Mathematical Statistics

A Converse to a Combinatorial Limit Theorem

J. Robinson

Full-text: Open access

Abstract

Let $a_n(i), b_n(i), i = 1, \cdots, n$, be $2n$ numbers defined for every $n$ and let $\bar{A}(k) = \sum^n_{i=1} |a_n(i)|^k$ and $\bar{B}(k) = \sum^n_{i=1}|b_n(i)|^k$. Let $(I_{n1}, \cdots, I_{nn})$ be a random permutation of $(1, \cdots, n)$ and let $S_n = \sum^n_{i=1} b_n(i)a_n(I_{ni})$. If $\bar{A}(k)/\lbrack\bar{A}(2)\rbrack^{\frac{1}{2}k} \rightarrow 0\quad \text{and}\quad \bar{B}(k)/\lbrack\bar{B}(2)\rbrack^{\frac{1}{2}k} \rightarrow 0.$ then it is known that the condition of Hoeffding, $n^{\frac{1}{2}k-1} \bar{A}(k)\bar{B}(k)/\lbrack\bar{A}(2) \bar{B}(2)\rbrack^{\frac{1}{2}k} \rightarrow 0,\quad k = 3,4, \cdots,$ is sufficient for the standardized moments of $S_n$ to tend to the moments of a standard normal variate. It is shown here that these conditions are also necessary. The relationship of these conditions to the Liapounov conditions is pointed out.

Article information

Source
Ann. Math. Statist., Volume 43, Number 6 (1972), 2053-2057.

Dates
First available in Project Euclid: 27 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177690884

Digital Object Identifier
doi:10.1214/aoms/1177690884

Mathematical Reviews number (MathSciNet)
MR370704

Zentralblatt MATH identifier
0253.60027

JSTOR
links.jstor.org

Citation

Robinson, J. A Converse to a Combinatorial Limit Theorem. Ann. Math. Statist. 43 (1972), no. 6, 2053--2057. doi:10.1214/aoms/1177690884. https://projecteuclid.org/euclid.aoms/1177690884


Export citation